Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

What does a high TSH mean?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5155 Questions
What does a high TSH mean? my latest TSH level is 6.67 and my T4 is 1.16, I am now on 112MCG of synthroid from 100, is this enough medication?
Posted Wed, 19 Mar 2014 in Thyroid Problem and Hormonal Problems
Answered by Dr. Chobufo Ditah 1 hour later
Brief Answer: TSH=Thyroid Stimulating Hormone Detailed Answer: Hi and thank you so much for this query. I am so sorry to hear about this elevated level of thyroid stimulating hormone. TSH is a hormone that stimulates the thyroid gland to produce thyroid hormones which are T3 and T4. When the thyroid cannot respond to this by producing higher levels of T3 and T4, this level would keep rising. This is typical in a case of hypothyroidism. This because higher levels of these hormones are needed to stop TSH from rising. So whenever TSH is high, most likely T4 and T3 would be low. During treatment synthroid would suppress the TSH levels and bring it down to the normal range. If while on synthroid the numbers are still high, it means you are not receiving enough supplements. This would be followed by a clinical assessment to consider increasing the dosae of synthroid to make you feel better. How much synthroid supplement you need can only be determined by how well you feel and what the TSH numbers are. There are patients who need just 25mcg while others need as much as 200mcg. Only monitoring can tell who needs more and who doesn't need more. I think your doctor has done the right thing increasing your dose. If you should not feel a lot better or the TSH stays high, he may consider to increase again. However, if the TSH becomes too low, he may want to reduce it again and look for what works bes for you. In all, only titration would determine what dosage works best for you. I hope this addresses your query fully. If you have more related questions, feel free to ask me and I will gladly address them. I wish you the bes of health and thank you so much for using our services. Dr. Ditah, MD.
Above answer was peer-reviewed by
Follow-up: What does a high TSH mean? 28 hours later
Thank you for your response, my follow up question is my T4 is 1.16, is that low for T4? I have gained weight in the last 4 months or so, is this a contributing factor Thank you XXXXXXX
Answered by Dr. Chobufo Ditah 2 hours later
Brief Answer: This shosw that you are not being well treated! Detailed Answer: Hi and thanks for this follow up. A vey low T4 further supports the fact that you are being under treated for there is no reason to continue having very low values like these while on treatment. The reported weight gain is a sign of hypothyroidism, which supports the diagnosis of an under treated hypothyroidism. Talk to your doctor to adjust your drug dosage accordingly. If he is unable or not an endocrinologist, please request for a referral for specialist consult and treatment. I wish you well and keep me posted as you navigate through this process. Unfortunately, I cannot adjust your dosages here but only provide advice for various reasons! Dr. Ditah, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor